Here at The NHCAA we are always talking about eating good food.

Eating can be a very pleasurable experience, especially when you are eating healthily.

Some patients complain that they struggle with their diet because they have a loss of sense of taste. Many people who have a dulled sense of taste go for foods that have very strong flavors such as super sweet or very salty. Although there are many recommendations we can make about foods that may be more pleasing to your palates and some supplements that may help, there is a reason these patients have lost their sense of taste that needs to be uncovered. Discover what causes loss of taste below.

Some common reasons for a loss of sense of taste are chronic sinus issues, oral yeast infections, problems with the teeth or a history of smoking. Also, previous treatments with chemotherapy can damage taste and cause lost taste.

Anything that causes a loss of sense of smell also damages taste as taste and smell are closely linked. There were some nasal zinc products that were taken off the market because they were causing damage to the sense of taste.

A very common cause of loss of taste that you may not be aware of is prescription drug use.

Many people don’t realize there are medications that cause loss of taste. While practicing as a pharmacist, I found that most patients had no idea they were taking a medication that could affect their sense of smell. Part of the reason these patients aren’t being educated about this side effect is that many clinicians, such as their prescribing doctor, are unaware of this effect as well. The most common offenders are medications for high blood pressure, statins (for high cholesterol), Metformin (for blood sugar), Topamax, antidepressants and certain anti-fungal as well as antiviral medications.paleo dish

The good news is that if you have a lack of taste from taking any of these prescription medications, it is likely that after being off of the medication for an extended period of time (it could take several weeks or months), it is likely your sense of taste will return. As always, I caution you that before stopping any medication, you should consult with your medical doctor as many medications cannot be stopped abruptly and must be gradually weaned down.

Yours in health,
Dr. Amanda